What is Hemosiderin Staining and How Long Does It Last?

I had a mommy makeover March 1st, 2010. This included tummy tuck, breast lift, breast augmentation, hernia repair, and liposuction of the hips. I recently noticed that I have discoloration (bruising) in the area where I had liposuction. The bruising is almost symmetrical on both hips. Is there anything I can do to get rid of the bruising? My doctor has diagnosed me with hemosiderin staining. Will it be permanent? Can someone explain this condition to me?

Doctor Answers 31

Hemosiderin VS Hyperpigmentation

In conditions where there is constant bleeding into tissues (such as venous ulcers etc), the red cells in the blood break down and their contents are taken up "pac man" style by the macrophages, the cells responsible to eating up germs and debris in the body. Inside the macrophages the hemoglobin, the iron containing molecule which holds on to oxygen is broken up and its iron is combined into a storage form of iron and proteins with a dark yellow-brown pigment called hemosiderin. In effect, it is a natural form of auto-tattooing.

That being said, I do not think you demonstrate hemosiderin which is seen in chronic condition but just a case of inflammatory hyperpigmentation. You should be able to correct it with a course of bleaching cream (such as Hydroquinone). You may want to speak to a good dermatologist.
 


Memphis Plastic Surgeon
5.0 out of 5 stars 81 reviews

What is Hemosiderin Staining and How Long Does It Last?

Hemosiderin staining happens when red blood cells become chronically congested in an area and die.  When they die, hemoglobin is released.  Hemoglobin contains iron, which is engulfed by local white blood cells.  Many people have hemosiderin staining around their ankles if they have jobs requiring them to stand for long periods of time.  It is an early warning sign that compression stockings need to be worn or ulcers can develop over several decades.

Hyperpigmentation can result from liposuction causing heat or brusing on the undersurface of the skin.  This is a relatively uncommon but known side effect of liposuction.  It will likely fade with time, but can be improved in the short term with bleaching creams containing Hydroquinone.  

Kind regards,

-- Dr. Mussman

Jason Mussman, MD
Phoenix Plastic Surgeon
5.0 out of 5 stars 3 reviews

Hemosiderin Staining after Mommy Makeover

Hemosiderin staining is a discoloration of the skin that occurs in an area where significant bruising was seen.  It can happen after liposuction or any other surgery.  It typically resolves with time but can be a slow and frustrating process.  I would recommend patience, and you will likely see significant improvement.  Good luck.

Hemosiderin staining of skin following surgery

Hemosiderin is a pigment that is a byproduct of hemoglobin that has spread into the tissues following injury with bleeding and bruising of the tissues. It contains iron pgiment and may take along time (years) for the body to metaoblize the iron and pigment that has spread into the tissues.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 56 reviews

Hemosiderin staining usually resolves in time

Hemosiderin staining is the result of the iron left in tissues after blood loss into the tissues and the body's attempt to recycle the valuable parts of the blood lost in the tissues. In this case, the hemosiderin is the iron that is left behind after other elements of the blood have been resorted. This is common after bruising and hemotomas and sclerotherapy.

Most people do not have hemosiderin stains regardless of the amount of blood in the tissues. Others have hemosiderin stains because of the failure of their body to completely retrieve this lost iron. In time though, most individuals are able to slowly and completely resorb the iron and thus the stains become less apparent. I am not aware of any medications or treatments to encourage this absorption although heat in the area should increase the blood flow and increase the elements that resorb the iron.

John K. Long, MD
Houston Plastic Surgeon
5.0 out of 5 stars 4 reviews

Blood staining. Be very patient

Hemosiderin staining is basically rusted iron stains with in your tissues. Sometimes the blood gets trapped with in your tissues. Blood has iron to favor transportation of oxygen. When it is not within the blood cells, oxygen reacts, giving the rust like color.

One of my patients' had this issue for 9 months.
No worries. Everybody is different.

Best wishes.





Hemosiderin staining

The staining is from the breakdown of blood in the skin.  It should resolve with time.  If not see a specialist in laser surgery for their opinion.

Rodger Shortt, FRCSC
Toronto Plastic Surgeon
5.0 out of 5 stars 22 reviews

Hemosiderin staining

This is a breakdown product of the red blood cells.  In most cases the area is bruised and this resolves over the first several weeks after surgery.  If excess red cell breakdown occurs the area may have residual pigment changes.  Even in severe cases it generally improves over time with few cases being permanent.  Follow up with your surgeon.  Good luck.  Donald R. Nunn MD  Atlanta Plastic Surgeon

Donald Nunn, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 16 reviews

Hemosiderin staining versus hyperpigmentation

 Hemosiderin staining refers to a process where iron from the blood can stain the skin.   In the process of some surgical procedures particularly light liposuction leading can happen.   If this blood sits around there is the potential for the breakdown products of this blood to cause a staining of the skin directly over it.   Although theoretically it can happen with any surgery that creates bleeding. In my own  practice I have only seen in associated with liposuction, particularly liposuction done in a very superficial layer.   Once the blood has oozed out into the tissues the body will go through a process of resorbing.  As the blood cells are broken down iron pigment may be spilled into the surrounding tissues, and if it is close enough to the skin could get into it causing hemosiderin staining.
 By contrast, hyper pigmentation refers to the process where the melanocytes and the skin proliferating creating dark patches. again in a general sense the most common type of hyper pigmentation one could argue is a suntan.  Here the UV energy from the sun causes the melanocytes in the skin to proliferate.  Melanocytes are protective cells that absorb UV energy to protect the underlying skin from injury caused by this form of radiating energy.  In the case of hyper pigmentation areas of inflammation which are results of trauma and/or surgery are more susceptible to the UV energy.  And as a result when one is exposed to sunlight these areas tend to get darker than other areas of the body, and we called these areas hyper pigmentation.
 For areas of hyper pigmentation treatment including the use of hydroquinone can very easily be done as a cream that is applied on a nightly basis.  Typically within 2-3 month he will see significant improvement.  The concentration of hydroquinone can vary depending on skin type, degree of hyper pigmentation, and amount of area treated.    Alternatively IPL and other  medical lasers can be very effective. Hemosiderin staining on the other hand is a lot more difficult to treat.    Although it may resolve some with time, most patients that end up with this are looking for a more expeditious way to improving. Typically there is no cream they can readily remove the iron out of the skin.  Treatment for this is better suited by laser therapy.  Specifically, the Q switch laser can be very effective.  But this may take multiple treatments to get complete clearance.

John Mancoll, MD
Virginia Beach Plastic Surgeon
5.0 out of 5 stars 12 reviews

Hemosiderin

Hello, hemosiderin is sub-product of hemoglobin; it causes this purple, red and yellowish colors when an hematoma forms; usually it disappear in 4 weeks; avoid sun; some ointments can help disappear faster.

Regards.

Kemil Issa, MD
Dominican Republic Plastic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.